MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-325-20
Medical Device Problem Codes Retraction Problem (1536); Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/04/2024
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that the pipeline failed to open in the distal section and upon retrieval got stuck in the phenom catheter.The patient was undergoing dense mesh stent implantation for treatment of a saccular, unruptured aneurysm in the ophthalmic artery with a max diameter of 6 mm and a 4 mm neck diameter.Landing zone: distal: 3.1 mm and proximal: 3.3 mm.The accessed vessel was the femoral artery.It was noted the patient's vessel tortuosity was moderate.Dual antiplatelet treatment was administered.The angiographic result post procedure showed blood retention in the aneurysm.It was reported that the plan was to use a dense mesh stent to embolize the aneurysm.After the stent was in place, the tip end did not open well.After retrieving the stent twice, it could not open or adhere to the wall normally.After retrieving the stent again, it got stuck in the phenom catheter and could not be pushed anymore.So the stent and catheter were removed together, and a new set of equipment was replaced to successfully complete the operation.The pipeline was not used for an indication that is off-label.The reported device and any accessory devices were prepared as indicated in the instructions for use (ifu).The catheter was flushed as indicated in the ifu.  no patient symptoms or further complications were reported as a result of this event.
 
Additional Manufacturer Narrative
Continuation of d10: product id fg15150-0615-1s (lot: 227259326); medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
The pipeline had been placed on straight section.There were no additional steps or other devices attempted to open the pipeline.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
H3: product analysis of (b)(4).¿ as found condition: the pipeline flex shield was returned stuck inside the phenom 27 catheter, a sealed bio-hazard bag, and a shipping box.¿ damage location details: the distal and proximal dps restraints were intact.The dps sleeves were found intact with no signs of damage.The distal hypotube appeared to be stretched, but the ptfe shrink tubing remained intact.The braid's distal end was not opened due to the damaged braid.The proximal end of the braid was opened and frayed.No bends were found on the pushwire.No defects were found with the tip coil, distal marker, re-sheathing marker, resheathing pad, or proximal bumper.The catheter tip and marker were examined; no damages were found.The catheter body was found to be accordioned at 12.0cm to 25.0cm from the distal tip.No other anomalies were observed.¿ testing/analysis: the pipeline flex shield was pushed out from the catheter lumen with difficulty.The catheter total and usable length were measured within specifications.The catheter was flushed with water and found patent.The catheter was tested by running an in-house 0.026¿ mandrel through the catheter hub.The mandrel successfully passed through the catheter hub without issues; however, resistance was observed at the damaged locations.¿ conclusion: based on the returned devices, the customer complaint was confirmed that the braid's distal end was not opened due to a damaged braid.The cause of the failure to open could not be determined.Possible causes of failure to open include vessel tortuosity and damaged braid.The customer reported that vessel tortuosity was moderate, ruling out vessel tortuosity as a potential cause.The damaged braid may have contributed to the failure to open.The braid can become damaged due to resheathing more than two times, over-manipulation, deployment technique, delivering/retracting delivery wire against resistance, or deploying/resheathing the braid against resistance.However, the cause of the braid damage could not be determined.In addition, the pipeline flex shield was returned stuck inside the phenom catheter.The pipeline flex shield and catheter were damaged.From the damages seen on the catheter (accordioning), braid (fraying), and hypotube (stretching), it appears there was a high force used.These damages may have occurred whe n the customer attempted to advance/retrieve the pipeline flex shield through the catheter against resistance.However, the cause of resistance could not be determined.Possible resistance cause includes a lack of continuous flush with heparinized saline during the procedure.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key19694592
Report Number2029214-2024-01189
Device Sequence Number7156064
Product Code OUT
UDI-Device Identifier00763000284091
UDI-Public00763000284091
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/08/2026
Device Model NumberPED2-325-20
Device Catalogue NumberPED2-325-20
Device Lot NumberB561335
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/05/2024
Supplement Date Received by Manufacturer07/10/2024
08/19/2024
Initial Report FDA Received Date07/08/2024
Supplement Report FDA Received Date07/30/2024
08/23/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/09/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H11...
Patient SexUnknown